Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 33, NWS Lake Charles, LA

September 3, 2018Jefferson County, Texas

NWS Lake Charles, LA issued this flash flood warning at Sep 3, 2018, 5:31 AM CDT for Jefferson County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 3, 2018, 5:31 AM CDT (10:31 UTC)
Expired
Sep 3, 2018, 9:00 AM CDT
In force
3 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

County Jefferson County, TX

The radar

The Lake Charles radar (KLCH), 84 km from the middle of the area, began a volume at 10:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 3, 9:00 AM CDTFLASH FLOODBeaumont, TXROAD CLOSED AT WASHINGTON AND IRVING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 209 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 10.5 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2018-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 454 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2018-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
454 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
520 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

709 
WGUS54 KLCH 031031
FFWLCH
TXC245-031400-
/O.NEW.KLCH.FF.W.0033.180903T1031Z-180903T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
531 AM CDT MON SEP 3 2018

The National Weather Service in Lake Charles has issued a

* Flash Flood Warning for...
  North central Jefferson County in southeastern Texas...

* Until 900 AM CDT.

* At 530 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. 2 to 4 inches of rain have 
  fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Beaumont.

Additional rainfall amounts of 2 to 4 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3015 9414 3013 9408 3011 9407 3010 9409
      3008 9409 3008 9405 3006 9404 3007 9403
      3004 9404 3002 9403 2993 9413 3006 9423

$$

Landreneau

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 5:14 AM CDT, 17 minutes earlier.

Area forecast discussion, Sep 3, 5:14 AM CDT, 17 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
514 AM CDT Mon Sep 3 2018

.DISCUSSION...Early this morning local radar is depicting
considerable shower and thunderstorms activity advancing over the
inland area from the Gulf. Widespread nocturnal activity being
initiated by low pressure aloft now situated over southeast Texas
in concert with strong low level convergence over the northwest
Gulf. Active convective pattern expected to persist through the
day. Evening LCH sounding came in with an exceptionally high PWAT
at 2.46 inches. Moisture of this extent in place will yield the
potential for flooding rains with stronger storms or in training
type scenarios.

Will be maintaining the previous issued Flash Flood Watch through
00z encompassing southeast Texas and a large portion of southwest
Louisiana. WPC has maintained a slight risk for flooding rains
across this area, and increased the risk to moderate for Cameron
and Calcasieu parishes, as well as Orange and Jefferson counties
of southeast Texas. Rain amounts of 3 to 6 inches will be possible
on top of already saturated grounds. Upper feature does advance
slowly northwest through the day while weakening, but will leave
ample moisture for Tuesday to maintain scattered showers and
thunderstorms.

Will then be focusing on the eventual path of Potential Tropical
Cyclone #7 which is forecast to strengthen to a tropical storm as
it crosses the eastern Gulf of Mexico...eventually reaching the
central Gulf Coast Tuesday night. Trending toward the ECMWF at
this time which brings the weakened system through central and
northern Louisiana Wednesday. This suggests a potential for
flooding rains across this area. Ample moisture then remains in
place through the remainder of the week yielding daily scattered
showers and thunderstorms.

&&

.MARINE...Showers and thunderstorms will continue today over the
coastal waters as an upper level low and associated surface wave
moves northwest. Potential Tropical Cyclone #7 is forecast to
strengthen to a tropical storm as it crosses the eastern Gulf of
Mexico...eventually reaching the north-central Gulf Coast early
Wednesday. Please refer to the latest advisories from the National
Hurricane Center for more information on this system.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  87  72  92  71 /  70  30  50  30
LCH  82  74  89  73 /  80  50  50  30
LFT  86  74  89  73 /  70  30  50  40
BPT  82  76  87  75 /  90  60  50  30

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch through this evening for LAZ030-041-042-052-
     073-074.

TX...Flash Flood Watch through this evening for TXZ180-201-215-216-
     259>262.

GM...None.
&&

PUBLIC...23
Hazardous weather outlook, Sep 2, 8:38 PM CDT, 8 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
838 PM CDT Sun Sep 2 2018

LAZ030-041-042-052-073-074-TXZ180-201-215-216-259>262-040145-
Beauregard-Calcasieu-Jefferson Davis-Vermilion-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
838 PM CDT Sun Sep 2 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY EVENING...

This Hazardous Weather Outlook is for southwest Louisiana and
southeast Texas.

.DAY ONE...Tonight.

A Flash Flood Watch is in effect into Monday evening for portions of
Southwest Louisiana and Southeast Texas. Heavy rain is expected
tonight and training storms may occur.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A Flash Flood Watch in effect into Monday evening.

Thunderstorms are forecast everyday this week, however rain chances
are greatest Monday and during the second half the week when a
tropical disturbance enters Louisiana from the gulf. Flooding
rains will be the main concern late this week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time, however spotters are
encouraged to report flooding.

LAZ027>029-031>033-043>045-053>055-040145-
Vernon-Rapides-Avoyelles-Allen-Evangeline-St. Landry-Acadia-
Lafayette-Upper St. Martin-Iberia-St. Mary-Lower St. Martin-
838 PM CDT Sun Sep 2 2018

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana and west central Louisiana.

.DAY ONE...Tonight.

Rain with a few thunderstorms will be possible tonight. Periods of
heavy rain and isolated lightning strikes will be the main concern.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms are forecast everyday this week, however rain chances
are greatest Monday and during the second half the week when a
potential tropical cyclone enters Louisiana from the gulf. Flooding
rains will be the main concern late this week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-450-452-455-470-472-475-040145-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
838 PM CDT Sun Sep 2 2018

This Hazardous Weather Outlook is for Gulf of Mexico.

.DAY ONE...Tonight.

Winds and seas to remain elevated from storms over the coastal
waters tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Storms will continue in the coastal waters into the coming week
with a tropical low expected to move off the Florida coast and
into the gulf. This low is expected to move towards the eastern
Louisiana coast towards Wednesday. As this happens thunderstorms
from this low will produce gusty winds which will raise seas
locally.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 4:49 AM CDTAreal Flood AdvisoryLCHJefferson, Orange3 hr
Sep 3, 7:06 AM CDTFlash Flood WarningLCHJefferson, Orange114 min
Sep 3, 9:02 AM CDTFlash Flood WarningLCHJefferson, Orange3 hr
Sep 3, 12:03 PM CDTFlash Flood WarningLCHJefferson, Orange3 hr
Sep 3, 2:55 PM CDTFlash Flood WarningLCHJefferson, Orange2 hr

Nearby

Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.